ADCs in the Treatment of Breast Cancer and Gastric Cancer and Managing AEs Associated with ADCs - Episode 14

Patient Profile 4: A Patient with HER2+ Gastric Cancer Treated With T-DXd Who Develops Diarrhea

, , ,

Shifting focus to the second patient profile of HER2+ gastric cancer, key opinion leaders highlight the risk and management of diarrhea in this setting.

Transcript:
Elizabeth Prechtel Dunphy, DNP, CRNP, AOCN:
I am going to present case 4. Patient number 4 is JD. He’s a 66-year-old male with metastatic HER2-positive gastric cancer that spread to the liver, lymph nodes, and lungs. He was initially treated with FOLFOX/trastuzumab for 12 cycles. When he had progressive disease, he was switched to paclitaxel/ramucirumab for 5 cycles. He again developed progressive disease, and at that point, we had to consider treating him with trastuzumab deruxtecan, which is what he started taking. He’s currently on this treatment regimen, and he is seen by the advanced practice provider prior to cycle 3 of treatment.

He comes to the clinic complaining of nausea, diarrhea, and fatigue. His blood pressure is 118 over 65. His heart rate’s 116, respirations are 18, temperature is 98.7, oxygen saturation is 98 on room air, and his weight is 156 pounds. He’s found to have lost 6 pounds since his last visit, in part because of…nausea and diarrhea. He says that his nausea when he uses the antiemetics is fairly well controlled, and he hasn’t had any vomiting. He denies any elevated temperatures at home, but he does state that the diarrhea has occurred up to 8 times a day over the last week. We questioned him to find out why he didn’t notify the office or call to ask advice if that was something to be expected, even though we had reviewed that at his initial visit. But he really wasn’t clear as to why he didn’t call the office to discuss the symptoms and possible interventions. He’s accompanied by his wife, who says: "I told you so, you should’ve called."

In doing my assessment with the patient, I reviewed the patient’s medical history, diet history, recent travel, current medications, and supplement use. With his assessment of the frequency and duration of stools being 8 times per day for a case, that’s considered a grade 3 AE. And as Jamie Carroll, APRN, CNP, MSN mentioned, it’s important to try to grade that in case you’re not the provider that sees the patient in the follow-up visit. I asked if he had any exacerbating factors or anything that alleviated his symptoms, and he couldn’t describe anything that made his symptoms worse or better. I also assessed to see if he had attempted any interventions being he didn’t call the office, and he said he took milk of magnesia once and it didn’t work, so he didn’t try it again. And I also assessed what effect it was having on his quality of life, and he was reporting more fatigue because he is spending a lot of time getting up and making sure he was close to a restroom. In part of my assessment, I did some lab studies, which we would do prior to his treatment, but also with him having these symptoms. And I included the complete metabolic panel, a CBC [complete blood count], and magnesium level. The CBC showed a white count of 4, an ANC [absolute neutrophil count] of 1,600, and platelets of 156,000, so pretty good. I don’t have his hemoglobin listed there, but it was around 10.6. And that was stable for him. His creatinine level was 1.4, and I wanted to assess that to see if he was dehydrated. I also checked his potassium level being he’s had the diarrhea for almost a week that he’s reported, and his potassium level was 3. His magnesium level I also wanted to assess because of the diarrhea and it was 1.9, which was within the normal limits. And then I was thinking could this be infectious, and do I need to consider an infectious workup?

Other symptoms that I also wanted to assess were some of the symptoms and sequelae for the diarrhea, particularly symptoms of dizziness, orthostasis, lethargy, any cramping, and abdominal pain. We did ask and talk about the nausea, vomiting, and fever. Was he having any rectal bleeding? In addition, did he notice any difference in his urinary output? One of the labs was assessing for hypokalemia if he’s having diarrhea, because that could be a sequela. And his potassium level, as we said, was 3. And then for hydration, he did have an elevated creatinine of 1.4.

We’ve mentioned this before. In the DESTINY-Gastric01 study (NCT03329690), the incidence of grade 3 or 4 diarrhea was 2.4%. All grades were 32%. And diarrhea occurred in greater than 2% of patients which led to a dose interruption. Part of our management for this particular patient was talking about maintaining hydration and then treating symptoms. In discussing and maintaining adequate hydration, we talked about hydration at home, but also considering IV [intravenous] fluids in the office or through a home infusion company if the patient is not able to adequately hydrate at home. And for our case, we administer IV fluids in our office twice a week, and repeated his labs weekly while he was here for that. We also discussed some dietary considerations, making sure he was adding foods to his diet that can help to make the stools more solid, discussing a low-fiber diet, and then talking about those foods to avoid—some of the regular diarrhea management that we would recommend if someone else came in with another agent that was causing diarrhea: avoiding lactose-containing foods, spicy foods, alcohol, caffeine-containing foods and beverages, certain fruit juices, gas-forming foods, high-fiber foods, and high-fat foods.

And then most importantly, discussing the use of antidiarrheal and their dosing schedules. We initially in our practice will start with loperamide or Imodium, 2 mg tablets. I advise the patients to take 2 tablets with their first episode of diarrhea or watery stools, followed by 1 thereafter with each continued loose stool for a maximum of 16 mg or 8 tablets a day. And hopefully, that is usually successful for most patients not reaching that maximum of 8 tablets a day. But there are some patients where that may not be enough, and so you may need to consider adding in or switching to something like Lomotil 1 to 2 tablets 4 times a day as needed. So, we prescribed for this patient loperamide with a plan to check in in 2 days and advised him to call the office should his symptoms worsen, and reinforce that with his family member who was with him. One other thing to consider is adding probiotics. So, for this patient, for his total management, we initiated an antidiarrheal, loperamide. We initiated IV fluids in the office because we weren’t convinced that he was able to adequately maintain hydration at home, and then set up a follow-up schedule with him to check in since he wasn’t very readily calling the office.

In addition to that management, we also were looking to treat the sequelae, including the hypokalemia. So, with his IV fluids, we added and started him on an oral potassium supplement with a plan to repeat labs in 1 week when he comes back for that additional hydration. And because of his having this side effect, we considered and initiated a dose delay, not a dose reduction, but a dose delay, to get those symptoms under better control. And in our case, his treatment was only delayed 1 week.

Transcript edited for clarity.